Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Newport/Morehead City, NC

August 7, 2012Dare County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 7, 2012, 5:20 PM EDT for Dare County, North Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2012, 5:20 PM EDT (21:20 UTC)
Expired
Aug 7, 2012, 6:00 PM EDT
In force
40 min
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 162 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2012-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1963 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2012-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1963 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WWUS82 KMHX 072120
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
520 PM EDT TUE AUG 7 2012

NCZ103-072200-
OUTER BANKS DARE-
520 PM EDT TUE AUG 7 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS OUTER BANKS DARE COUNTY
THROUGH 600 PM EDT...

AT 519 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT 
23 MILES SOUTH OF KILL DEVIL HILLS...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... AREAS NEAR AND 
NORTH OF RODANTHE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3562 7546 3567 7547 3574 7549 3579 7553
      3581 7554 3579 7558 3576 7560 3577 7554
      3564 7549 3561 7548
TIME...MOT...LOC 2119Z 250DEG 11KT 3570 7553

$$

5

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 4:29 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 7, 4:29 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
429 PM EDT TUE AUG 7 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN STALLED JUST NORTH OF THE AREA
THROUGH LATE WEEK BEFORE MOVING TO NEAR THE COAST OVER THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
AS OF 245 PM TUESDAY...UPPER RIDGING POSITIONED OFF THE SE COAST
AND AN UPPER TROUGH APPROACHING FROM THE NW WILL CONTINUE TO BRING
SIGNIFICANT MOISTURE TRANSPORT AND DESCENT UPPER LEVEL DYNAMICS
ACROSS THE REGION THROUGH THE NEAR TERM. AFTER A LULL IN PCPN
AROUND MID DAY...WE ARE BEGINNING TO SEE SCT SHOWERS/TSTMS RE-
DEVELOP IN ADDITION TO WIDESPREAD STORMS ACROSS SE NC LIFTING NE
INTO ERN NC. CLOUD COVER HAS LIMITED THE DEGREE OF INSTABILITY
WITH MESO ANALYSIS INDICATING AROUND 1500-2000 J/KG OF CAPE AND
HAVEN'T SEEN STRONG STORMS DEVELOP YET BUT CANNOT COMPLETELY RULE
OUT ISOLATED STORMS APPROACH SEVERE CRITERIA THROUGH AFTERNOON
PEAK HEATING WITH DAMAGING WIND GUSTS THE PRIMARY SEVERE THREAT.
WITH PW'S AROUND 2.25" THROUGH TONIGHT...HEAVY RAIN WILL BE AN
ADDITIONAL THREAT WITH LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS POSSIBLE. THE UPPER TROUGH WITH EMBEDDED SHORTWAVES
AND ASSOC JET INCHES CLOSER TO THE REGION OVERNIGHT SHIFTING
BEST UPPER LEVEL SUPPORT EWD AND EXPECT HIGHER POPS TO SHIFT TO
ALONG THE COAST BY LATE TONIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
AS OF 245 PM TUESDAY...LITTLE CHANGE IN THE PATTERN FOR WED WITH
GOOD MOISTURE TRANSPORT ACROSS THE REGION. BEST UPPER LEVEL
SUPPORT AND HIGHEST PW'S WILL BE ALONG THE COAST AND WILL PLACE
HIGHEST POPS IN THIS REGION. CLOUD COVER AND PCPN EXPECTED TO LIMIT
INSTABILITY AGAIN TOMORROW BUT INLAND AREAS MAY EXPERIENCE A FEW
MORE BREAKS IN THE CLOUDS ALLOWING FOR A FEW STRONGER STORMS TO
DEVELOP. WITH LIMITED SHEAR THE SEVERE THREAT WILL BE MARGINAL
WITH DAMAGING WIND GUSTS THE PRIMARY CONCERN...BUT THE THREAT OF
LOCALLY HEAVY PCPN WILL ALSO PERSIST THROUGH WED. CLOUDS AND PCPN
EXPECTED TO KEEP TEMPS A LITTLE BELOW NORMAL WITH HIGHS IN THE
M80S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AS OF 400 PM TUE...A GENERALLY WET AND SEASONABLY WARM PATTERN
WILL PERSIST INTO EARLY NEXT WEEK. THE MODELS ARE IN GOOD
AGREEMENT WITH THE MAJOR FEATURE BEING AN UPPER LOW AND TROUGHING
DOMINATING THE WEATHER IN THE EAST. A COLD FRONT TO OUR NW WILL
VERY SLOWLY MAKE PROGRESS TOWARDS THE REGION. THERE IS NOT HIGH
CONFIDENCE IN THE EXACT TIMING OF THIS FEATURE. FOLLOWED HPC LEAD
FOR FRONTAL FEAUTRES AND POPS WHICH WERE BASED ON MOSLTLY A BLEND
OF GFS AND ECMWF ENSEMBLE MEANS. THURSDAY WILL SEE A BRIEF LULL IN
THE SIGNIFICANT SHOWER ACTIVITY AHEAD OF THE DIGGING UPPER TROUGH
WHICH WILL BRING A GOOD CHANCE OF SHOWERS AND TSTMS INTO THE
WEEKEND. THE BEST CHANCE OF SHOWERS AND TSTM ACTIVITY...SOME
POSSIBLY SEVERE WILL BE ON SATURDAY. THE COLD FRONT IS EXPECTED TO
BE ON JUST TO OUR WEST...KEEPING US IN THE WARM SECTOR WITH
A CHANCE AT SOME MODERATE INSTABILITY AND DEEP LAYER SHEAR.
PRECIPITABLE WATER VALUES WILL REMAIN HIGH THROUGH THE
WEEKEND...IN THE 2 INCH RANGE...SO SHOWERS AND TSTMS THAT DEVELOP
WILL ALSO BRING A HEAVY RAINFALL THREAT.

RAIN CHANCES MAY LINGER INTO LATE THIS WEEKEND THROUGH EARLY NEXT
WEEK...AS THERE ARE INDICATIONS FRONTAL BOUNDARY MAY GET HUNG UP
ACROSS E NC...PERHAPS FINALLY PUSHING OFF THE COAST ON TUESDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
/SHORT TERM/THROUGH WEDNESDAY/...
AS OF 245 PM TUESDAY...HIGH PRES OFFSHORE AND AN UPPER TROUGH
APPROACHING FROM THE NW WILL BRING ABUNDANT MOISTURE ACROSS RTES
THROUGH THE TAF PERIOD. SCATTERED TO NUMEROUS SHOWERS AND TSTMS
EXPECTED INVOF ALL TERMINALS THROUGH THIS EVENING. BY LATE TONIGHT
AND WED...UPPER LEVEL DYNAMICS SHIFT SLIGHTLY EWD PLACING BEST
CHANCE FOR SHOWERS AND STORMS ALONG THE COAST. GENERALLY EXPECT
VFR CONDITIONS OUTSIDE OF HEAVIER SHOWERS...BUT COULD SEE BRIEF
PERIODS OF MVFR VSBYS IN PATCHY FOG LATE TONIGHT. LIGHT SWLY WINDS
EXPECTED THROUGH THE TAF PERIOD.

/LONG TERM WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 400 PM TUESDAY...DRIER DAY ON THUR ON EXPECTED...WITH
CONDITIONS IMPROVING TO VFR ALL AREAS. WILL SEE MORE SHOWER
ACTIVITY FRI AND SATURDAY ESPECIALLY...BUT THROUGH SUNDAY...WITH
MORE TEMPO REDUCTIONS TO MVFR OR LOWER POSSIBLE.

&&

.MARINE...
/SHORT TERM/THROUGH WEDNESDAY/...
AS OF 245 PM TUESDAY...HIGH PRES OFF THE SE COAST WILL CONTINUE TO
BRING SWLY WINDS GENERALLY AOB 15 KT THROUGH TONIGHT WITH SEAS
AROUND 2-3 FT...ALTHOUGH SLIGHT STRENGTHENING OF THE WINDS...UP TO
20 KT...POSSIBLE ACROSS THE CENTRAL WATERS WITH SEAS BUILDING UP
TO 4 FT. GRADIENTS RELAX WED WITH WINDS EXPECTED AROUND 5-10 KT
WITH SEAS CONTINUING AROUND 2-4 FT IN A PREDOMINANTLY SELY SWELL
AROUND 9 SECONDS.

/LONG TERM WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 400 PM TUESDAY...SW FLOW WILL PERSIST THROUGH THE LONG TERM...
WITH WINDS 1INCREASING TO 15 TO 20 KT FRIDAY INTO SAT WITH SEAS
BUILDING TO 6 FT DURING THAT PERIOD. THE FRONT WILL SLOWLY MOVE
TOWARDS THE AREA AND STALL IN THE VICINITY ON SUNDAY WITH WINDS
AND SEAS DIMINISHING TO BELOW SCA.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SK
NEAR TERM...SK
SHORT TERM...SK
LONG TERM...RSB
AVIATION...RSB/SK
MARINE...RSB/SK
Hazardous weather outlook, Aug 7, 4:03 AM EDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
403 AM EDT TUE AUG 7 2012

NCZ029-044>047-079>081-090>095-098-103-104-080815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
403 AM EDT TUE AUG 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY THROUGH
TONIGHT. HEAVY RAIN IS POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE
PERIOD. HEAVY RAIN IS POSSIBLE WITH SOME OF THE STORMS. SEVERE
THUNDERSTORMS WILL BE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 3:55 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT TUE AUG 7 2012

NCZ046-047-081-072100-
MAINLAND DARE-MAINLAND HYDE-TYRRELL-
355 PM EDT TUE AUG 7 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS MAINLAND DARE...MAINLAND
HYDE AND TYRRELL COUNTIES THROUGH 500 PM EDT...

AT 354 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NORTH CENTRAL MAINLAND HYDE COUNTY...OR ABOUT 35 MILES SOUTHWEST OF
KILL DEVIL HILLS...MOVING EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... RURAL NORTHEASTERN
MAINLAND HYDE COUNTY...RURAL SOUTHWESTERN MAINLAND DARE COUNTY.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3561 7574 3559 7586 3561 7588 3558 7588
      3553 7616 3570 7623 3578 7605 3573 7603
      3571 7605 3569 7603 3565 7603 3576 7599
      3580 7600 3587 7583 3570 7576 3569 7577
      3567 7574 3566 7576 3563 7572
TIME...MOT...LOC 1954Z 250DEG 8KT 3565 7609

5
Special weather statement, Aug 7, 5:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
520 PM EDT TUE AUG 7 2012

NCZ103-072200-
OUTER BANKS DARE-
520 PM EDT TUE AUG 7 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS OUTER BANKS DARE COUNTY
THROUGH 600 PM EDT...

AT 519 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ABOUT
23 MILES SOUTH OF KILL DEVIL HILLS...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... AREAS NEAR AND
NORTH OF RODANTHE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3562 7546 3567 7547 3574 7549 3579 7553
      3581 7554 3579 7558 3576 7560 3577 7554
      3564 7549 3561 7548
TIME...MOT...LOC 2119Z 250DEG 11KT 3570 7553

5

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:25 PM EDTAreal Flood AdvisoryMHXBeaufort, Hyde, Martin, Tyrrell, Washington80 min
Aug 7, 10:20 AM EDTSpecial Marine WarningMHX54 min
Aug 7, 3:55 PM EDTSpecial Weather StatementMHXDare65 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.